Texas, 2022Damaging Winds in Texas, May 25, 2022
May 25, 2022 · NWS BRO · 6 events in 1 county or zone
A longwave trough over the center of the country pushed a weak cold front through Deep South Texas and the Rio Grande Valley early in the morning of May 25th. The cold front had a line of showers and thunderstorms associated with it, which strengthened substantially as it moved out of Kenedy and Brooks Counties and into Willacy, Cameron, and Hidalgo Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A longwave trough over the center of the country pushed a weak cold front through Deep South Texas and the Rio Grande Valley early in the morning of May 25th. The cold front had a line of showers and thunderstorms associated with it, which strengthened substantially as it moved out of Kenedy and Brooks Counties and into Willacy, Cameron, and Hidalgo Counties. There were several measured wind gusts over 58 mph, with the strongest being recorded at SpaceX on Boca Chica Beach of 72 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 25, 1:49 AM CST, 3 hours 31 minutes earlier.
Area forecast discussion, May 25, 1:49 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
249 AM CDT Wed May 25 2022
.SHORT TERM (Today through Thursday):Neighboring CRP CWFA currently
has Severe Thunderstorm Watch 272 in effect until 6 AM CDT this
morning, with numerous strong to severe thunderstorms currently
affecting the region. Model guidance suggests that additional
convection may blossom over the BRO CWFA within the next few hours,
and some potential exists for the aforementioned Watch to be
extended into Deep South Texas and the Rio Grande Valley. All of
these showers and thunderstorms are associated with an approaching
cold front (currently located along a Longview to Pleasanton to
Eagle Pass line) and associated 500 mb low swinging through the Lone
Star State. Scattered to numerous showers and thunderstorms are
anticipated across the BRO CWFA today and early tonight, with all
activity rapidly ending later tonight, and gone on Thursday in the
wake of cold front and mid-level low. Near to slightly below normal
temperatures today and tonight, tempered by the threat of rain and
soils wetted from very recent rains, will return to near normal
levels on Thursday with abundant sunshine in place.
.LONG TERM (Thursday Night through Tuesday): The county warning
area (CWA) remains dry through Memorial Day Weekend with
temperatures warming back to near to slightly above normal by
Saturday. Some tropical moisture will attempt to stream across the
CWA as soon as Tuesday, which increases rain chances early next
week.
An H5 longwave trough pushes east to start the long term as a ridge
builds across northern Mexico and the Desert Southwest Friday
afternoon. It will then crawl northeastward through Memorial Day
weekend. Our proximity to the ridge essentially shuts off rain
chances through Memorial Day weekend as temperatures climb back into
the lower to middle 90s for most of the CWA and lower 100s across
the Rio Grande Plains.
Another longwave trough is forecast to dig into the western third of
the country Sunday and Monday, which is the reason why the H5 ridge
gets shunted into the Mid-Atlantic early next week. Since we'll be
on the southwestern side of the ridge, a southeasterly to easterly
flow aloft will begin to pull in tropical moisture. This helps
moisten the mid-layers of our atmosphere enough Tuesday and
Wednesday to include a 20 to 30 percent chance for rain to close out
May and begin June.
&&
.MARINE (Now through Thursday): Buoy 42020 reported south winds
around 12 knots gusting to around 18 knots with seas slightly over 5
feet with a period of 7 seconds at 150 CDT/650 UTC. Small Craft
Advisories remain in effect for the Laguna Madre and Gulf of Mexico
waters from 0 to 60 nautical miles offshore for portions of today
due to unsettled marine conditions now and the subsequent passage of
a cold front. Winds and seas will improve tonight, and even more so
on Thursday, as the front becomes stationary, begins to dissipate,
and allows high pressure to build over the western Gulf of Mexico.
However, winds and/or seas may require Small Craft Exercise Caution
for portions of the lower Texas coastal waters tonight.
(Thursday Night through Tuesday) A weak surface high over the
Gulf of Mexico will provide favorable marine conditions Thursday
evening through Saturday afternoon. The pressure gradient tightens
Saturday night due to a surface low developing across the middle
of the country. As a result, Small Craft Exercise Caution (SCEC)
to borderline Small Craft Advisory (SCA) conditions are expected
Sunday, Memorial Day and early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 89 73 88 72 / 30 30 0 0
BROWNSVILLE 91 74 91 74 / 20 30 0 0
HARLINGEN 90 70 92 71 / 30 20 0 0
MCALLEN 89 70 94 73 / 30 20 0 0
RIO GRANDE CITY 87 69 94 73 / 30 10 0 0
SOUTH PADRE ISLAND 83 75 82 75 / 30 30 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 10 AM CDT this morning for GMZ130-132-
135.
Small Craft Advisory until 4 PM CDT this afternoon for GMZ170-
175.
Small Craft Advisory until 1 PM CDT this afternoon for GMZ150-
155.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term...66-Tomaselli
Long Term...58-Reese
Radar...67-MejiaHazardous weather outlook, May 25, 3:16 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 AM CDT Wed May 25 2022
TXZ248>255-351-353>355-451-454-455-261100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
416 AM CDT Wed May 25 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.
Generally scattered showers and thunderstorms are forecast today.
Some strong thunderstorms are possible, producing gusty winds,
small hail, and heavy rainfall with nuisance flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
An elevated risk of rip currents is possible at the local beaches
through the period.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-261100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
416 AM CDT Wed May 25 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the Laguna Madre until 10
AM CDT this morning.
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 0 to 20 nautical miles offshore until 1 PM CDT this afternoon.
A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 20 to 60 nautical miles offshore until 4 PM CDT this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Additional Small Craft Advisories are possible along the Lower
Texas Coast Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
In the hours before
Special weather statement, May 25, 3:09 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Brownsville TX
409 AM CDT Wed May 25 2022
TXZ251-351-451-251000-
Coastal Kenedy TX-Kenedy Island TX-Inland Kenedy TX-
409 AM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of Kenedy County
through 500 AM CDT...
At 408 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riviera Beach, or 8 miles northeast of Sarita, moving southeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Armstrong, Sarita, Kenedy County Wind Farms, Norias, U S 77 Border
Patrol Station, Kenedy County Sheriffs Office and Armstrong Ranch
Airport.
This includes US Highway 77 between mile markers 710 and 744.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2723 9755 2728 9735 2690 9737 2698 9746
2693 9746 2700 9756 2689 9746 2680 9751
2680 9750 2681 9749 2690 9738 2681 9735
2668 9773 2721 9797 2728 9779
TIME...MOT...LOC 0908Z 324DEG 30KT 2728 9768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MejiaSpecial weather statement, May 25, 3:53 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Brownsville TX
453 AM CDT Wed May 25 2022
TXZ250-251-251045-
Brooks TX-Inland Kenedy TX-
453 AM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of northwestern Kenedy
and northeastern Brooks Counties through 545 AM CDT...
At 453 AM CDT, Doppler radar was tracking a strong thunderstorm near
Falfurrias Junior High School, or near Falfurrias, moving southeast
at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Falfurrias, Falfurrias Junior High School, Pleasant Park, La Colonia
Park, Airport Road Addition, Falfurrias Fire Station, Flowella,
Brooks County Airport, Cantu Addition and Brooks County Detention
Center.
This includes the following highways...
US Highway 77 between mile markers 716 and 726.
US Highway 281 between mile markers 710 and 726.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2724 9799 2721 9798 2721 9797 2723 9795
2720 9770 2685 9789 2710 9834 2726 9821
2726 9811
TIME...MOT...LOC 0953Z 294DEG 25KT 2717 9815
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SoriaSpecial weather statement, May 25, 4:01 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
501 AM CDT Wed May 25 2022
TXZ249-250-251045-
Brooks TX-Jim Hogg TX-
501 AM CDT Wed May 25 2022
...A strong thunderstorm will impact portions of northern Jim Hogg
and northwestern Brooks Counties through 545 AM CDT...
At 501 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hebbronville High School, or near Hebbronville, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Jim Hogg County Airport,
Hebbronville High School, South Fork Estates and Hebbronville Border
Patrol Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2734 9855 2734 9852 2727 9852 2726 9820
2696 9835 2712 9885 2736 9875 2736 9863
2734 9862 2734 9859 2736 9859 2736 9855
TIME...MOT...LOC 1001Z 288DEG 35KT 2726 9860
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MejiaLocal storm report, May 25, 4:48 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
548 AM CDT WED MAY 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 AM TSTM WND GST 3 NNW BORDER PATROL 27.05N 97.79W
05/25/2022 E50 MPH KENEDY TX LAW ENFORCEMENT
LAW ENFORCEMENT FROM BORDER PATROL REPORTED
ESTIMATED WIND GUSTS 40 TO 50 MPH.
&&
ASThunderstorm Wind, Cameron
- When
- May 25, 5:20 AM CST
- Where
- Cameron County, 0.62 mi W of (Hrl)rio Grande Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.230, -97.660
The ASOS station at the Rio Grande Valley International Airport (KHRL) recorded a wind gust of 58 knots, or 67 mph, at 6:20AM CDT.
Thunderstorm Wind, Cameron
- When
- May 25, 5:29 AM CST
- Where
- Cameron County, 0.93 mi SE of Port Isabel Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 26.160, -97.340
The ASOS station at Port Isabel-Cameron County Airport (KPIL) recorded a gust of 50 knots, or 58 mph, at 6:29AM CDT with the squall line that came through Cameron County.
Thunderstorm Wind, Cameron
- When
- May 25, 5:48 AM CST
- Where
- Cameron County, 2.48 mi E of Port Isabel
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 26.070, -97.160
The Texas Coastal Ocean Observing Network (TCOON) site at SPI Brazos Santiago, right near the entrance to Port of Brownsville at the southern tip of South Padre Island, recorded a wind gust of 61 knots, or 70 mph.
Thunderstorm Wind, Cameron
- When
- May 25, 5:54 AM CST
- Where
- Cameron County, 1.86 mi E of Port Isabel
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Coast Guard
- Coordinates
- 26.070, -97.170
The Texas Coastal Ocean Observing Network (TCOON) site at the South Padre Island Coast Guard Station recorded a wind gust of 54 knots, or 62 mph. This site is on the western side of South Padre Island, about 0.3 miles west of the entrance to Isla Blanca State Park.
Thunderstorm Wind, Cameron
- When
- May 25, 6:00 AM CST
- Where
- Cameron County, 1.24 mi W of Boca Chica
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Public
- Coordinates
- 26.000, -97.170
Social media report from SpaceX says their weather station recorded a wind gust of 63 knots, or 73 mph. This site is located approximately 1 mile west of Boca Chica Beach.
Thunderstorm Wind, Cameron
- When
- May 25, 6:07 AM CST
- Where
- Cameron County, 0.62 mi W of Laureles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 26.100, -97.510
Downed healthy tree in the middle of the road with 6-8 inch diameter trunk near Los Fresnos/Laureles on Kretz Road between FM803 and FM1575.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 25, 20221 death · $141,000 · 65 kt wind · 7 events
- Tornado and Damaging Wind in Texas, May 25, 2022$105,000 · EF1 · 2 events
- Tornadoes and Damaging Winds in Mississippi, May 25, 2022$107,000 · EF0 · 24 events
- Damaging Winds in Tennessee, May 25 to 26, 2022$64,000 · 55 kt wind · 12 events
- Tornado in Wisconsin, May 25, 2022$40,000 · EF0 · 1 event
- Damaging Winds in Louisiana, May 25, 2022$32,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Florida, May 25, 2022EF1 · 3 events
- Tornado in Illinois, May 25, 2022EF1 · 1 event
- Tornado and Damaging Winds in Alabama, May 25, 2022$19,000 · EF0 · 10 events
- Damaging Winds in Mississippi, May 25, 2022$19,000 · 50 kt wind · 5 events
- Heat in California, May 25, 202218 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 25, 202260 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017072, 1017073, 1017074, 1017075, 1017077, 1017071.